[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 17, 1993

Ecstasy, the Serotonin Syndrome, and Neuroleptic Malignant Syndrome—A Possible Link?-Reply

Author Affiliations

New York, NY

JAMA. 1993;269(7):869-870. doi:10.1001/jama.1993.03500070049023
Abstract

In Reply.  —The report of toxic reactions to the designer drug, ecstasy, in Ms Randall's1 report bears a striking resemblance to the serotonin syndrome reported in psychiatric patients.2 Like some patients with the serotonin syndrome, individuals who used ecstasy were noted to have hyperthermia, tachycardia, disseminated intravascular coagulation, rhabdomyolysis, and acute renal failure.The serotonin syndrome is characterized by some or all of the following symptoms: hyperthermia, tachycardia, autonomic instability, agitation, diaphoresis, myoclonus, shivering, tremor, and mental status change (ie, confusion or delirium).2 Clinical reports describe symptoms ranging from very mild to life-threatening. We previously reported a near-fatal case in which the patient developed hyperthermia, disseminated intravascular coagulation, rhabdomyolysis, and acute renal failure.3The serotonin syndrome has been reported in patients who are treated with a combination of agents that markedly enhance brain serotonin activity. The most common serotonergic drug interactions associated with this syndrome include

×